Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Melbourne, FL

May 31, 1997Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 1997, 6:57 PM EDT for Saint Lucie County, Florida. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 6:57 PM EDT (22:57 UTC)
Expired
May 31, 1997, 8:00 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:01 PM EDTHail 1Ft Pierce, FLOne inch diameter hail fell in Ft. Pierce
May 31, 7:30 PM EDTHail 1Ft Pierce, FLOne inch diameter hail fell in Ft. Pierce.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS01 KMLB 312258 RRA
SVRMLB
FLC111-FLZ501-010000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
657 PM EDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL
800 PM EDT FOR THE FOLLOWING LOCATIONS...

IN EAST CENTRAL FLORIDA

   ...ST. LUCIE COUNTY

AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE
ATLANTIC FROM...

   ...VERO BEACH TO SAINT LUCIE INLET
 
AT 655 PM...MELBOURNE DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS
JUST WEST OF OFRT PIERCE. THE STORM WILL MOVE SLOWLY SOUTHEAST AND
AFFECT THE CITIES OF INDRIO...FORT PIERCE AND WHITE CITY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

AS THESE THUNDERSTORMS MOVE ACROSS THE INTRACOASTAL WATERWAY AND
INTO THE ATLANTIC THEY WILL PRODUCE STRONG GUSTY WINDS...HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND ROUGH SEAS. MAKE SURE YOU ASND
YOUR CREW ARE WEARING APPROVED FLOTATION DEVICES.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:55 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 31, 2:55 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SAT MAY 31 1997

BRIEF DISC...88D LIGHTING UP FAST...
WILL LIKELY UPDATE HWO TO ACCOUNT FOR SLIGHT RISK SEVERE LATE
AFTERNOON...

ALL MODELS POINTING TO GOOD CHANCE FOR SEVERE WX ON SUNDAY. STRONG
90-100KT 200 MB JET WILL CONTINUE TO DIG INTO BACKSIDE OF UPPER
SYSTEM WHICH WILL CUT OFF OVER TN VLY OVERNIGHT. BY 18Z SUN...AN
80-100 KT JET WILL HAVE DEVELOPED OVER THE EASTERN GOMEX AND WILL BE
IMPINGING ON WEST FLORIDA.  BOTH MODELS HAVE 1.5 TO 1.8 PWATS IN
PLACE OVER ECFL. SFC-700 WIND PROFILE SHOWS A LITTLE TURNING BUT IS
MORE UNIDERCTIONAL THAN NOT AND IT APPEARS THAT WINDS WILL HAVE
VEERED ENOUGH TO PRECLUDE ECSB DEVELOPMENT...HOWEVER ANY SEA BREEZE
DEVELOPMENT...EVEN IF IT WERE ONLY ALONG THE IMMEDIATE COAST WOULD
CHANGE THINGS DRAMATICALLY...HELICITY-WISE. HEAVY RAINS SEEM A GOOD
POSSIBILITY BUT MODELS POINT TO A SIGNIFCICANT DRYING BEHIND TROUGH
PASSAGE LATE SUNDAY AS SURFACE SYSTEM BASICALLY SITS STAIONARY AND
OCCLUDES UNDERNEATH UPPER SYSTEM.

BIG POPS...PLUS ENHANCED WORDING FOR STRONG STORMS/HEAVY RAINS IS
ENCOURAGED FOR ZFP.

CRISTALDI

In the hours before

Special weather statement, May 31, 3:00 PM EDT, 3 hours 57 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT MAY 31 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE
WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST
SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS
DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION
BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES
WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL
FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND
GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN
HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY
IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS.

MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE
INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED
STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH
OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF
STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE
COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT
CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY
WILL OCCUR WITH SOME OF THE STORMS OVER THE MARINE AREA.

CRISTALDI
Special weather statement, May 31, 3:15 PM EDT, 3 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT MAY 31 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...

AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE
WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST
SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS
DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION
BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES
WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL
FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND
GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN
HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY
IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS.

MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE
INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED
STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH
OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF
STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE
COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT
CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY
WILL OCJCUR WITH SOME OF THE STORMS OVER THE MARINE AREA.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:05 PM EDTSevere Thunderstorm WarningMLBVolusia65 min
May 31, 5:26 PM EDTSevere Thunderstorm WarningMLBBrevard49 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.